Publications (3)3.88 Total impact
[show abstract] [hide abstract]
ABSTRACT: The successful treatment of an elderly patient with primary central nervous system lymphoma is described. A 74-year-old Japanese man with left hemiplegia and consciousness disturbance presented in December 2001. His performance status was Grade 4. Computed tomography of the brain revealed a tumor in the right paraventricle. A biopsy of the brain confirmed the diagnosis of non-Hodgkin lymphoma (diffuse large, B cell type). Radiographic examinations did not detect any other lesions outside the brain. Primary central nervous system lymphoma was diagnosed. Chemotherapy was initiated in January 2002 using intravenous administration of methotrexate (600 mg/m2, 6-h infusion, day 1) combined with etoposide (25 mg/m2, continuous infusion, day 2–5), doxorubicin (5 mg/m2, continuous infusion, day 2–5), vincristine (0.2 mg/m2, continuous infusion, day 2–5), cyclophosphamide (350 mg/m2, 2-h infusion, day 6) and dexamethazone (6 mg/body, 1-h infusion, day 1–6), with intrathecal administration of methotrexate (15 mg/body, day 8) and prednisolone (10 mg/body, day 8). Four courses of chemotherapy were completed without severe toxicities, followed by whole-brain radiotherapy (25 Gy). Complete remission was achieved, and the patient became alert with normalized movement of the left extremities. Despite poor prognostic factors (old age, low performance status), the patient was successfully treated as such and was still in remission without neurotoxicity in May 2004. The combination of methotrexate-based chemotherapy and radiotherapy with appropriate dose modification may improve the outcome in elderly patients with this disease since supportive therapy; CHOP, a combination of cyclophosphamide, doxorubicin, vincristine and prednisolone; and solo radiotherapy are usually not effective.Geriatrics & Gerontology International 02/2005; 5(1):66 - 70.
Article: Reduced intensity allogeneic stem cell transplantation for systemic primary amyloidosis refractory to high-dose melphalan.[show abstract] [hide abstract]
ABSTRACT: Complete elimination of the plasma cell dyscrasia is a rational therapeutic goal, as intercepting supply of precursor protein is a necessary condition for a major regression of amyloid deposits. High-dose melphalan with autologous stem cell transplantation has shown the ability to induce complete hematological response (HR) along with recovery of organ dysfunction. However, the rate of HR with this treatment rarely exceeds 40%. We describe here the first known case of successful reduced intensity allogeneic stem cell transplantation (RIST) for a patient with primary amyloidosis complicated with nephrotic syndrome but without cardiac disease, who had obtained only partial HR by high-dose melphalan with autologous stem cell transplantation. RIST may be feasible and be capable of achieving complete HR along with recovery from nephrotic syndrome with acceptable toxicity.European Journal Of Haematology 07/2004; 72(6):448-50. · 2.61 Impact Factor
Article: Pure red cell aplasia developing into myeloproliferation with myelodysplasia and subsequent leukemia after cyclosporin A therapy.[show abstract] [hide abstract]
ABSTRACT: We describe a very rare case of a patient who presented with red cell aplasia that later developed into myeloproliferation with myelodysplasia and eventually leukemia. A 63-year-old man presented with anemia and reticulocytopenia in May 1997. A bone marrow examination revealed erythroid aplasia with normal production of myeloid cells and megakaryocytes with a normal karyotype. After the diagnosis of pure red cell aplasia was made, the patient was treated with prednisolone and then with cyclosporin A (CyA). Two weeks after the initiation of CyA treatment, the peripheral reticulocyte count began to increase with a regrowth of erythroid cells in the bone marrow. Meanwhile, the peripheral white blood cell and platelet counts also increased to more than 10,000/microL and 1,000,000/microL, respectively. Examination of a bone marrow aspirate in December 1997 revealed myelodysplastic changes with trisomy 8. Despite the discontinuation of CyA and the administration of 1-beta-D-arabinofuranosylcytosine stearyl monophosphate, leukemia developed in August 1998. In September 1998, the patient died of sepsis during a neutropenic period that followed remission-induction therapy. In the mechanism of pathogenesis, CyA may induce upon pure red cell aplasia a secondary myeloproliferative disorder with myelodysplasia and leukemia. An alternative possibility is that CyA reduces autoimmune-mediated suppression of the underlying stem cell disorder and that the result of this reduction is the manifestation of myeloproliferation and leukemia.International Journal of Hematology 07/2002; 75(5):514-8. · 1.27 Impact Factor